Hail, Dickinson
- When
- June 13, 5:01 PM CST to 5:02 PM CST
- Where
- Dickinson County, 2.14 mi NNW of Manchester
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -97.330
Several severe storms produce large hail up to softball size in the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Several severe storms produce large hail up to softball size in the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 13, 4:39 PM CST, 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 539 PM CDT Thu Jun 13 2024 .KEY MESSAGES... - Hot and humid Today with afternoon heat indices of 101-110 degrees. A Heat Advisory in effect from noon-8pm today. - Isolated to scattered storms late this afternoon into the evening. These storms could be severe with large hail and damaging wind gusts being the main hazards. - Above-normal temperatures continue into early next week. && .MESOSCALE... Issued at 539 PM CDT Thu Jun 13 2024 Convection has begun along the frontal boundary in north central KS, but has been slow to intensify to severe levels. Regardless, MLCAPE values from the 20Z RAOB over 4000 J/kg and 0-6km shear near 40KT support the potential for supercell storms with large hail. The last couple runs of the HRRR have shown that these storms may be capable of wind gusts over 80 MPH as well. Still some modest MLCIN and marginal shear across central KS may be the reason for the gradual build up in intensity. The window for severe storms looks to be through 10 or 11 pm tonight. && .DISCUSSION... Issued at 340 PM CDT Thu Jun 13 2024 Summer is in full swing across northeast KS this afternoon as temperatures have soared into the mid to upper 90s, some seeing the year's first triple digit temperatures! Along with heat, persistent southerly low-level flow has advected in a wide area of low to mid 70 degree dewpoints making it feel much hotter than air temperatures. A heat advisory continues this afternoon across the whole warning area for heat indices ranging from 100-110 degrees. This pooled moisture has been in response to a deepening trough axis and associated surface boundary moving southeast out of southern Nebraska that will later become the focal point for convection, and possibly a few severe storms. Taking a look at current convective parameters show a capped warm sector ahead of the frontal boundary that is currently positioned from west-central Kansas through southeastern Iowa. Above the well-mixed BL, MLCAPE shows values approaching 4500 J/kg in far northeastern Kansas where moisture pooling has seemed to maximize ahead of the boundary. 0-6km shear remains marginal, between 30-40 knots with the higher values hugging the KS/NE border. As the frontal boundary continues to slide further south into northeast KS, ML capping should slowly erode a bit with RAP analysis having MLCIN around 20 J/kg just ahead of the boundary by 7 PM today. Although convergence along this frontal boundary does not appear overly strong, a few to scattered storms should develop between 6-8 PM this evening and given the aforementioned environmental parameters, storms will quickly become strong, and possibly severe. That said, this severe set up seems highly conditional for a few reasons and comes with some uncertainties... first, storms may struggle to overcome the afternoon capping inversion and not maintain themselves long enough to become organized...second, if storms can develop, as they move southeast into a less shear-dominated region, outflow boundaries may outrun convection and spark up other convection away from the front. CAMs (mainly the HRRR) have produces several runs of post-frontal convection along and north of I-70 later this evening from storms moving out of central KS. If these can persist, they will have ample amounts of elevated instability to tap into, but will remain very elevated. Cannot rule out an isolated wind gust if some of this convection can cool the inversion a bit, but large hail (around quarter-sized) will be the main threat. By midnight tonight, convection will have mostly dissipated or moved out of the area as the low-level boundary sags into southeastern KS. The next chance for storms should hold off for most of the day Friday as a large upper low moves out of NM, deepening a surface low over the lee of the Rockies during the day. The best forcing remains west of the area as isentropic surfaces and low-level flow keep the best lift going upslope towards the surface low in Colorado. Convection initiated near the mid-level vorticity max and surface low during the day Friday will slowly push east during the day, congealing into a complex of storms as it approaches central and north-central KS. A few storms within this complex Friday night into Saturday morning could be strong to severe with large hail up to quarters and damaging winds to 60 mph. The slow-moving upper-low hangs out into Saturday as the bit of vorticity rounds the last axis of the trough. Thunderstorms will again be possible during the afternoon and evening across central and north-central KS with the enhancement of upper level support. Shear and instability on Saturday across the area is out of alignment for a widespread severe event with no obvious areas of forced ascent within the warm sector, so confidence remains low in most areas seeing strong any storms during the day. Highest confidence remains mainly north of the area where better moisture and instability reside. Because of the lack of confidence, did not deviate much from NBM PoPs of 30%. Temperatures for the weekend and early next week will get into the low to mid 90s, remaining fairly muggy with low chances for rain. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 539 PM CDT Thu Jun 13 2024 Trying to determine whether convection impacts the terminals with the effective boundary still north of them. The last few runs of the HRRR suggest at least a tempo for TS is warranted until 02Z or 03Z. Outside of the convection, VFR conditions are forecast to prevail into Friday. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. && MESOSCALE...Wolters DISCUSSION...Griesemer AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 444 PM CDT Thu Jun 13 2024 KSZ010-020>023-034>040-054-055-142145- Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage- 444 PM CDT Thu Jun 13 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 11 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. A hot and humid air mass will result in heat index values ranging from 101 to 110 degrees this afternoon. Strong to severe storms will develop late this afternoon and evening with damaging wind gusts and large hail being the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of strong to severe storms is possible late Friday afternoon into Friday night with damaging wind gusts and large hail the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ011-012-024-026-142145- Nemaha-Brown-Jackson-Jefferson- 444 PM CDT Thu Jun 13 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kansas. .DAY ONE...Tonight. A hot and humid air mass will result in heat index values ranging from 101 to 110 degrees this afternoon. Strong to severe storms will develop late this afternoon and evening with damaging wind gusts and large hail being the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of strong to severe storms is possible late Friday afternoon into Friday night with damaging wind gusts and large hail the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-009-056-058-059-142145- Republic-Washington-Franklin-Coffey-Anderson- 444 PM CDT Thu Jun 13 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for east central Kansas and north central Kansas. .DAY ONE...Tonight. A hot and humid air mass will result in heat index values ranging from 101 to 110 degrees this afternoon. Strong to severe storms will develop late this afternoon and evening with damaging wind gusts and large hail being the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of strong to severe storms is possible late Friday afternoon into Friday night with damaging wind gusts and large hail the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
48 hail, 2 thunderstorm wind. Local standard time, as filed.
Delayed report via social media showing a hailstone measuring 3.5 inches in diameter.
Via social media.
Quarter to tennis ball size hail.
Social media report.
Tree limbs down closer to Bennington. Also have 50 mph wind gusts.
Delayed report from social media.
Corrected report.
Delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194462, 1194463, 1194464, 1194465, 1194466, 1194467, 1194468, 1194469, 1194470, 1194471, 1194472, 1194473, 1194474, 1194475, 1194476, 1194477, 1194478, 1194479, 1194480, 1194481, 1194482, 1194483, 1194484, 1194485, 1194486, 1194487, 1194488, 1194489, 1194491, 1194492, 1194493, 1194494, 1194496, 1194497, 1194498, 1194499, 1194500, 1194501, 1194502, 1194503, and more.